Alert archive / Florida / Small Craft Advisories in 2018

Small Craft Advisory 19, NWS Key West, FL

March 3, 2018

NWS Key West, FL issued this small craft advisory at Mar 3, 2018, 4:27 PM EST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Mar 3, 2018, 4:27 PM EST (21:27 UTC)
Expired
Mar 4, 2018, 11:00 AM EST
In force
19 hr
Issued by
NWS Key West, FL

The text

As transmitted.

428 
WHUS72 KKEY 032127
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
427 PM EST Sat Mar 3 2018

GMZ031>035-042>044-052>055-072>075-040530-
/O.NEW.KKEY.SC.Y.0019.180303T2127Z-180304T1600Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
427 PM EST Sat Mar 3 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT...

The National Weather Service in Key West has issued a Small Craft
Advisory. 

* WINDS...North to northeast winds will increase to near 20 knots
  tonight. 

* WAVES/SEAS...Seas of 4 to 6 feet are expected in the Straits of
  Florida and will be as high as 8 feet over the northeast 
  Straits due to a northeast swell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions.

&&

$$

KN
2 follow-up statements
658 
WHUS72 KKEY 040326
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
1026 PM EST Sat Mar 3 2018

GMZ031>035-042>044-052>055-072>075-040930-
/O.CON.KKEY.SC.Y.0019.000000T0000Z-180304T1600Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1026 PM EST Sat Mar 3 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

* WINDS...North to northeast winds will increase to near 20 
  knots tonight. 

* WAVES/SEAS...Seas of 4 to 6 feet are expected in the Straits of
  Florida, seas as high as 9 feet are expected across the
  northeastern Straits due to a northeasterly swell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions.

&&

$$

MCLOVIN
780 
WHUS72 KKEY 040926
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
426 AM EST Sun Mar 4 2018

GMZ031>035-042>044-052>055-072>075-041600-
/O.CON.KKEY.SC.Y.0019.000000T0000Z-180304T1600Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
426 AM EST Sun Mar 4 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

* WINDS...North to northeast winds near 20 knots will prevail 
  across the coastal waters of the Florida Keys this morning .

* WAVES/SEAS...Seas as high as 7 feet will prevail across the
  Straits of Florida, surpassed in the eastern Straits by long
  period, north to northeasterly swell as high as 9 feet. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions.

&&

$$

CLR

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Mar 3, 3:46 PM EST, 41 minutes earlier.

Area forecast discussion, Mar 3, 3:46 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Key West FL
346 PM EST Sat Mar 3 2018

.DISCUSSION...
The Florida Keys enjoyed a day of no rain and lower dew points
than yesterday, which were a nice relief to the high humidities
conditions that we have had in the last several days. Temperatures
were in the mid to upper 70s along the Keys with winds generally
from the north 5 to 10 mph.

.FORECAST...
A strong low pressure southeast of Long Island this afternoon will
move southeast and away from the coast. However, the tight pressure
gradient will continue to produce hazardous seas along the Atlantic
coast of the US. Locally, northeast swells will reach the northeast
waters of the Straits through at least Tuesday night or Wednesday.
During this time, high pressure over the east US will extend
south towards the Florida peninsula and weather conditions will
remain similar to today, with no rain, mostly clear skies, lower
dew points, and near normal temperatures for this time of the
year. Tonight, a wind surge will spread from the north across all
the Florida Keys coastal waters, possibly lasting through a few hours
after sunrise tomorrow.

On the extended forecast, we have been monitoring the models for
the possibility of another cold front reaching the Keys next week.
In their last 12z runs, both GFS and Euro indicate that this front
will reach the Keys on Wednesday. However, the Euro is being less
aggressive with POPs and winds through the rest of the forecast
period. Once again, the GFS solution was mostly used but no major
changes were made to the current forecast. The window for better
chances of rain looks to be Wednesday through Thursday.

&&

.MARINE...
Another wind surge is expected for tonight across the Florida Keys
coastal waters and a Small Craft Advisory will be issued this afternoon
through at least Sunday morning. By Sunday late morning and afternoon,
winds will begin to decrease. However, these are expected to increase
once again on Sunday night but it should be a slightly weaker wind
surge than what we will experience tonight.

&&

.AVIATION...
VFR conditions will continue this evening and overnight a the KEYW
and KMTH terminals. Northerly winds at or around 10 knots will accelerate
accelerate to 10 to 15 knots with gusts between 20 and 25 knots early
Sunday morning.

&&

.CLIMATE...
On this date in 1986, the low temperature dipped to 47 degrees in
Key West. This set the daily low temperature record for March third
in the city. This is also the lowest temperature ever recorded in
March in the city. Temperature records for Key West date back to
1872.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  65  71  63  75 / 0 0 0 0
Marathon  63  72  64  75 / 0 0 0 0

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ031>035-042>044-052>055-072>075.

&&

Public/Marine/Fire...KN
Aviation/Nowcasts....04
Data Collection......Chesser

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Mar 3, 5:51 AM EST, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
551 AM EST Sat Mar 3 2018

FLZ076>078-GMZ031>035-042>044-052>055-072>075-041100-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
551 AM EST Sat Mar 3 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A Small Craft Advisory may be required tonight for all coastal
waters as north to northeast winds increase to near 20 knots.

Large north to northeast swells will invade the eastern Straits
of Florida tonight. Heights will peak at 9 feet, with periods as
high as 15 seconds. These are large (long amplitude, volume of
water), fast moving swells for the Florida Keys. It is unknown
what affects these swells will have on the Florida Reef tract
adjacent to the Upper Keys.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A Small Craft Advisory likely will be required for portions of
the coastal waters, particularly overnight and the early morning
hours Sunday and Sunday night.

Large north to northeast swells will persist across the eastern
Straits of Florida Sunday through at least Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

CLR

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 6:41 AM ESTSmall Craft AdvisoryKEY4 hr

Nearby

Small Craft Advisories in Florida, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.